Economics at your fingertips  

Pricing Options with Extendible Maturities: Analysis and Applications

Francis Longstaff

Journal of Finance, 1990, vol. 45, issue 3, 935-57

Abstract: Many common types of financial contracts incorporates options with extendible maturities. This paper derives closed-form expressions for options that can be extended by the optionholder and presents a number of applications including the valuation of American options with stochastic dividends, junk bonds, and shared-equity mortgages. We also derive closed-form expressions for writer-extendible options and discuss the writer's economic incentives for extending an out-of-the-money option. We apply these results to show that corporate debtholders have a strong incentive to extend the maturity of defaulting debt if there are liquidation costs. We model and solve the debtholders' optimal extension problem and show that the possibility of an extension can induce shareholders in highly levered firms to accept negative NPV projects. Copyright 1990 by American Finance Association.

Date: 1990
References: Add references at CitEc
Citations: View citations in EconPapers (21) Track citations by RSS feed

Downloads: (external link) ... O%3B2-1&origin=repec full text (application/pdf)
Access to full text is restricted to JSTOR subscribers. See for details.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

More articles in Journal of Finance from American Finance Association Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

Page updated 2020-09-05
Handle: RePEc:bla:jfinan:v:45:y:1990:i:3:p:935-57